Monday, November 10, 2008

Bloodwork

The doctors at student health sent me to a specialist for a minor medical issue I've been having. The specialist said, "I think it's a hormone problem. Go to the lab for some tests." So the lab sucked a little blood out of my arm and tested for about eight different hormones, and the results suggested my TSH was slightly high. This is indicative of hypothyroidism, so the specialist sent me back for another round of tests just to be sure.

Meanwhile, I start reading about hypothyroidism online. The trouble with reading about any medical issue is that it's pretty easy to convince yourself you have it, especially when the symptoms are not highly unusual. Fatigue? Trouble losing weight? What Americans don't feel like these are problems? But several of the symptoms were things I had noticed over the past year or two without considering them to be medical problems. My skin has gotten drier; I thought that was just aging. I get cold more easily; I thought that was just getting acclimated to the Southern weather.

But then the second test came back high, too, so I'm being put on Synthroid. Now we get to see what symptoms are really hypothyroidism and what aren't.

2 comments:

rebz said...

Welcome to the Synthroid Takers Association. We have meetings on the third Thursday of every month, and complimentary Synthroid will be provided, assuming you haven't eaten for at least two hours.

I was diagnosed with Hypothyroidism just after my 19th birthday. they discovered that my thyroid was likely killed by antibodies (Hashimoto's disease) and that I would be taking a pill a day for the rest of my life. Prior to the diagnosis I gained about 30 lbs or more in 2 months, was lethargic, and had cold hands and feet among my symptoms.
Good luck with it and let me know if you need any guidance ;)

turducken said...

Thanks!

I have been gaining weight slowly since I started at Vandy. This has been despite my very active lifestyle and even old-fashioned calorie reduction. I've had to fight very hard to not gain any more weight. So I'm hoping this at least stops!